Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS San Angelo, TX

March 15, 1998Nolan County, Texas

NWS San Angelo, TX issued this flash flood warning at Mar 15, 1998, 4:55 PM CST for Nolan County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 1998, 4:55 PM CST (22:55 UTC)
Expired
Mar 15, 1998, 7:20 PM CST
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Nolan County, TX

The radar

The San Angelo radar (KSJT), 104 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 152257
FFWSJT
TXC353-160120-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
455 PM CST SUN MAR 15 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 720 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...NOLAN COUNTY

NATIONAL WEATHER SERVICE DOPPLER RADAR AT SAN ANGELO ESTIMATES
THAT RAINFALL AMOUNTS OF UP TO 3 INCHES HAVE OCCURRED IN NOLAN
COUNTY SOUTH OF INTERSTATE 20 SINCE 200 PM. THE HEAVIEST
RAINFALL APPEARS TO HAVE OCCURRED ALONG FARM ROAD 1170 SOUTH OF
MARYNEAL.  LOW WATER CROSSINGS ARE LIKELY TO BE FLOODED.

THE LINE OF THUNDERSTORMS PRODUCING THE HEAVY RAINFALL WILL CONTINUE
MOVING SLOWLY EASTWARD WITH ADDITIONAL RAINFALL AMOUNTS OF ONE INCH
POSSIBLE UNTIL 600 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 15, 1:59 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 15, 1:59 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
159 PM CST SUN MAR 15 1998

UPPER LOW CONTINUES ITS EASTWARD TREK TOWARD WC TX. SURFACE ANALYSIS/
GOES VISIBLE IMAGERY SHOWS AN INCREASINGLY DEVELOPED DRYLINE OVER
FAR W TX. NGM/ETA FORECAST LAPSE RATES OF 6-8 C/KM OVER WC TX THIS
EVENING AND OVERNIGHT...AS COLD UPPER AIR POOL APPROACHES.

DIRECTIONAL SHEAR UNIMPRESSIVE ON KSJT VAD WIND PROFILER...BUT
RATHER RAPID LOW LEVEL BACKING IS OCCURING ON JTN PROFILER/KDYX VAD
WIND PROFILER. AS THUNDERSTORMS OVER THE PERMIAN BASIN ENTER
AXIS OF HIGHER LOW LEVEL THETA-E AIR OVER WC TX AND INCREASED
SHEAR...EXPECT SEVERE THREAT TO INCREASE. MARKED DIFFERENCES ARE
NOTED AMONG THE ETA/NGM AT 18 HRS FROM SFC-850 MB...WITH ETA BEING
CONSIDERABLY FURTHER EAST IN THE PUSH OF THE DRYLINE. DON/T
NECESSARILY BUY THIS...GIVEN RELATIVELY WEAKER MID LEVEL WINDS ON THE
WSM NM PROFILER.

FLASH FLOOD WATCH A CLOSE CALL FOR THE CENTRAL AND WESTERN COUNTIES
OF THE CWA...GIVEN QPF FROM THE ETA/NGM/NCEP. HOWEVER...ECHOES ARE
EXPECTED TO TRAIN...ATLEAST THIS EVENING. MAY BE MORE OF A LOCALIZED
THREAT. WILL FURTHER COORDINATE FURTHER W/LBB ON THIS.

PER LATEST MESOSCALE CONVECTIVE OUTLOOK AND TELCO COORDINATION
W/SPC...EXPECT A WATCH BOX WITHIN AN HOUR OR TWO...LIKELY AN SVR BOX.

FWC TEMPS IN THE BALLPARK...WITH MINOR ADJUSTMENTS TO GENERALLY
NARROW DIURNAL RANGES.

ABI 057/058 +8
SJT 056/062 +8
JCT 060/065 +8

14

In the hours before

Special weather statement, Mar 15, 2:10 PM CST, 2 hours 45 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-161200-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
210 PM CST SUN MAR 15 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST CENTRAL
TEXAS THIS EVENING AND OVERNIGHT...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHWEST NEW
MEXICO TO NEAR THE BIG BEND REGION THROUGH SUNRISE MONDAY. A SURFACE
DRYLINE OVER FAR WEST TEXAS AND THE PERMIAN BASIN WILL PUSH EAST INTO
WEST CENTRAL TEXAS THIS EVENING AND OVERNIGHT. THE ATMOSPHERE WILL
REMAIN MODERATELY UNSTABLE THROUGH THE OVERNIGHT HOURS...SUPPORTING
STRONG TO SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE SURFACE
DRYLINE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...LOCALIZED
FLOODING MAY BE OBSERVED. WIND SHEAR MAY BE SUFFICIENT FOR ISOLATED
TORNADOES LATER THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH
CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

14
Special weather statement, Mar 15, 2:10 PM CST, 2 hours 45 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-161200-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
210 PM CST SUN MAR 15 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST CENTRAL
TEXAS THIS EVENING AND OVERNIGHT...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHWEST NEW
MEXICO TO NEAR THE BIG BEND REGION THROUGH SUNRISE MONDAY. A SURFACE
DRYLINE OVER FAR WEST TEXAS AND THE PERMIAN BASIN WILL PUSH EAST INTO
WEST CENTRAL TEXAS THIS EVENING AND OVERNIGHT. THE ATMOSPHERE WILL
REMAIN MODERATELY UNSTABLE THROUGH THE OVERNIGHT HOURS...SUPPORTING
STRONG TO SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE SURFACE
DRYLINE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...LOCALIZED
FLOODING MAY BE OBSERVED. WIND SHEAR MAY BE SUFFICIENT FOR ISOLATED
TORNADOES LATER THIS EVENING.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH
CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:27 PM CSTSevere Thunderstorm WarningSJTNolan48 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.